Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 29, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 22, 2004, 11:31 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 11:31 PM EDT (03:31 UTC)
- Expired
- May 23, 2004, 12:00 AM EDT
- In force
- 29 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Cayuga County, NY, Onondaga County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:50 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1116 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 230331
SVRBGM
NYC011-067-230400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 PM EDT SAT MAY 22 2004
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CAYUGA COUNTY IN CENTRAL NEW YORK
ONONDAGA COUNTY IN CENTRAL NEW YORK
* UNTIL MIDNIGHT EDT.
* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LYSANDER TO SENNETT TO
THROOPSVILLE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BALDWINSVILLE TO 6 MILES NORTH OF AUBURN TO 2 MILES WEST OF
AUBURN...AND MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SKANEATELES AND BALDWINSVILLE AT 1135 PM EDT
VILLAGE GREEN AND MARCELLUS AT 1140 PM EDT
BREWERTON AND WESTVALE AT 1145 PM EDT
SYRACUSE AND ONONDAGA AT 1150 PM EDT
NEDROW AND LYNDON AT 1155 PM EDT
MANLIUS AND WATERVALE AT MIDNIGHT EDT
LAT...LON 4329 7653 4303 7663 4289 7669 4291 7594
4309 7582 4333 7578
$$
NICOSIAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:18 PM EDT, 8 hours 13 minutes earlier.
Area forecast discussion, May 22, 3:18 PM EDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 318 PM EDT SAT MAY 22 2004 .DISCUSSION... WARM FRONT CURRENTLY ACROSS CENTRAL SOUTHERN TIER EAST ACROSS THE BGM AREA TO MSV. MUCH OF CWA CLOUDY AND RATHER COOL WITH JUST A FEW LIGHT SHOWERS IN NORTHERN ZONES. WARM FRONT WILL CONTINUE TO MOVE NORTHWARD THIS EVENING AND AREA WILL DESTABILIZE FAIRLY RAPIDLY LATE THIS AFTERNOON/EVENING. GFS/ETA CONTINUE TO SHOW SFC WAVE NOW OVER SOUTHERN MICHIGAN, WILL MOVE EASTWARD ALONG FRONT AND ACROSS NYS OVERNIGHT. THIS COMBINED WITH MID LEVEL SHORT WAVE AND LOW LEVEL SPEED MAX WILL PRODUCE MORE WIDESPREAD CONVECTION ACROSS NYS THIS EVENING AND POSSIBLY CONTINUING INTO THE LATE NIGHT HOURS. SHEAR VALUES ARE SIGNIFICANT AND MAINLY IN THE LOW LEVELS INDICATING POTENTIAL FOR BOW TYPE ECHOES (BULK SHEAR 0-1KM 30KTS). WENT LIKELY POPS HERE WITH CHC POPS NE PA. ACROSS NE PA FELT THE THREAT WAS LESS DUE TO DISTANCE FROM BOUNDARY AND RESULTANT WEAKER SFC CONVERGENCE. SUNDAY...FRONT REMAINS ACROSS REGION AND MAY ACTUALLY SHIFT FURTHER SOUTH OVER NY/PA BORDER FOR AWHILE SUNDAY MORNING BEHIND SFC WAVE. AS SFC LOW OVER THE MID WEST MOVES INTO THE UPPER GREAT LAKES REGION FRONT WILL SLOWLY MOVE BACK NORTH ACROSS CWA. CONTINUED WITH LIKELY POPS IN NYS AND CHC POPS NE PA. ETA MODEL SOUNDINGS SHOW LESS INSTABILITY THAN THIS EVENING SO SVR CONVECTION APPEARS LESS LIKELY. SUNDAY NIGHT...SFC LOW CONTINUES INTO THE UPPER GREAT LAKES AND ENTIRE ARE SHOULD BE IN THE WARM SECTOR BY 06Z. KEPT LIKELY POPS ACROSS NRN/CNTRL ZONES UNTIL MIDNIGHT THEN CHC POPS AS FRONT LIFTS NORTH OF CWA. MONDAY...GFS FASTER WITH FROPA THAN ETA. FOLLOWED ETA SOLUTION AND KEPT CHC POPS UNTIL EARLY AFTERNOON MOST AREAS. && EXTENDED (MON NITE-FRI)... MODELS ARE IN REASONABLE AGREEMENT THAT THE COLD FRONT WILL MOVE SOUTHEAST OF THE AREA BY EARLY MONDAY NIGHT... BRINGING A BRIEF END TO THE RW/TRW CHANCES MONDAY NT INTO EARLY TUESDAY. APPROACHING SHORT WAVES ASSOCIATED WITH A DEVELOPING EASTERN TROUGH WILL BRING A RENEWED CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY... THEN CANADIAN HIGH PRESSURE WILL BUILD EAST ACROSS THE AREA THURSDAY AND FRIDAY ALONG WITH DRYER... COOLER WEATHER. && .AVIATION... LOW-LEVEL MOISTURE POOLED ALONG A STATIONARY BOUNDARY OVER UPSTATE NY IS RESULTING IN MVFR CIGS FOR MOST OF THE AREA THIS AFTERNOON... WITH SPOTTY IFR CIGS. EXPECT CIGS TO GRADUALLY LIFT LATER THIS AFTERNOON IN ADVANCE OF A CONVECTIVE COMPLEX THAT SHOULD DEVELOP OVER THE GREAT LAKES AREA. WENT WITH A TEMPO GROUP FOR A THUNDERSTORM FOR THIS EVENING INTO THE EARLY MORNING HOURS AS THE GREAT LAKES CONVECTIVE COMPLEX MOVES EAST-SOUTHEAST. TIMING WITH THIS COMPLEX IS VERY UNCERTAIN AT THIS TIME AS THE SYSTEM HAS NOT YET DEVELOPED. EXPECT MVFR-IFR CIGS AND MVFR VSBYS LATE TONIGHT... THEN GRADUAL IMPROVEMENT ON SUNDAY. THE SFC BOUNDARY WILL REMAIN CLOSE ON SUNDAY... SO A FEW SHOWERS/THUNDERSTORMS REMAIN A GOOD POSSIBILITY... ALTHOUGH UNCERTAINTIES IN TIMING AND COVERAGE REQUIRE THAT THEY ARE LEFT OUT OF THE TAFS AT THIS TIME. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE PA...NONE SHORT TERM...RRM EXTENDED/AVIATION...MSE
Hazardous weather outlook, May 22, 4:45 AM EDT, 18 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 445 AM EDT SAT MAY 22 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-231000- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 445 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THUNDERSTORMS AND SHOWERS WILL MOVE EAST ALONG A NEARLY STATIONARY FRONT TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BRING STRONG DAMAGING WINDS AND HEAVY RAIN. THE RAIN COULD BE ENOUGH TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS AND SHOWERS WILL CONTINUE ON SUNDAY AND MONDAY. THERE IS A CONTINUED THREAT OF FLASH FLOODING AND DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION COULD BE NEEDED LATE TODAY AND TONIGHT. RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
In the hours before
Special weather statement, May 22, 8:31 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 831 PM EDT SAT MAY 22 2004 NYZ037-230115- ONEIDA NY- 831 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR ONEIDA....OR ABOUT 3 MILES EAST OF SYLVAN BEACH....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... ORISKANY AND MAYNARD AT 900 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Local storm report, May 22, 9:07 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
RRMSpecial weather statement, May 22, 9:28 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 928 PM EDT SAT MAY 22 2004 NYZ045-056-230230- BROOME NY-CHENANGO NY- 928 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS NEAR MARATHON....OR ABOUT 8 MILES WEST OF NANTICOKE....MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... CHENANGO FORKS AND CASTLE CREEK AT 945 PM. GREENE AND SANITARIA SPGS AT 1000 PM. AFTON AND NINEVEH AT 1015 PM. THIS THUNDERSTORM HAS WEAKENED BUT STILL THE POTENTIAL TO BECOME SEVERE AGAIN AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Local storm report, May 22, 10:30 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 2 E ROME 43.23N 75.45W
05/22/2004 ONEIDA NY AMATEUR RADIO
TREES AND POWER LINES DOWN.
0905 PM HAIL NEW HARTFORD 43.07N 75.29W
05/22/2004 0.75 INCH ONEIDA NY BROADCAST MEDIA
0815 PM HAIL 6 NE WATKINS GLEN 42.44N 76.78W
05/22/2004 1.50 INCH SCHUYLER NY TRAINED SPOTTER
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY AMATEUR RADIO
0800 PM HAIL BRADFORD 42.37N 77.10W
05/22/2004 1.50 INCH STEUBEN NY EMERGENCY MNGR
0755 PM HAIL URBANA 42.45N 77.18W
05/22/2004 1.00 INCH STEUBEN NY EMERGENCY MNGR
&&
DJNSpecial weather statement, May 22, 10:33 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1033 PM EDT SAT MAY 22 2004 NYZ015>018-022-230330- CAYUGA NY-ONONDAGA NY-SENECA NY-STEUBEN NY-YATES NY- 1033 PM EDT SAT MAY 22 2004 ...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA... AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM SENECA FALLS TO PENN YAN TO HORNELL.....MOVING EAST AT 35 MPH. STRONG THUNDERSTORMS WILL BE NEAR... LYSANDER AND YATESVILLE AT 1100 PM. BREWERTON AND WYCKOFF AT 1115 PM. VENICE CENTER AND SHELDRAKE SPGS AT 1130 PM. EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
Special weather statement, May 22, 10:52 PM EDT, 39 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-230700- SPECIAL WEATHER STATEMENT- TORNADO WATCH NATIONAL WEATHER SERVICE BINGHAMTON NY 1052 PM EDT SAT MAY 22 2004 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 300 AM EDT SUNDAY MORNING FOR THE FOLLOWING COUNTIES... IN CENTRAL NEW YORK THIS WATCH INCLUDES... BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE... MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN... TIOGA...TOMPKINS AND YATES. IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES... BRADFORD...SUSQUEHANNA AND WAYNE. A LARGE AREA OF THUNDERSTORMS OVER WESTERN AND NORTHERN NEW YORK LATE THIS EVENING WILL CONTINUE TO TRACK EAST SOUTHEAST INTO THE OVERNIGHT ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LARGE HAIL AND EVEN AN ISOLATED TORNADO. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A TORNADO STRIKES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR VISIT OUR INTERNET WEB SITE AT WEATHER.GOV NICOSIA
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:25 PM EDT | Tornado Warning | BGM | Chemung, Tompkins | 65 min |
| May 22, 8:49 PM EDT | Tornado Warning | BGM | Tioga | 41 min |
| May 22, 8:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 48 min |
| May 22, 9:15 PM EDT | Severe Thunderstorm Warning | BGM | Yates | 60 min |
| May 22, 9:44 PM EDT | Severe Thunderstorm Warning | BGM | Seneca | 46 min |
| May 22, 10:05 PM EDT | Tornado Warning | BGM | Seneca | 25 min |
| May 22, 10:08 PM EDT | Tornado Warning | BGM | Cayuga | 67 min |
| May 22, 10:32 PM EDT | Tornado Warning | BGM | Cortland | 43 min |
| May 22, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
| May 23, 12:15 AM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| May 23, 12:47 AM EDT | Tornado Warning | BGM | Otsego | 13 min |
| May 23, 1:46 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 59 min |
| May 23, 6:22 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 53 min |
| May 23, 6:24 PM EDT | Severe Thunderstorm Warning | BGM | Tioga | 36 min |
| May 23, 7:28 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.